heroin faqs

Ask Me

  1. What is heroin?

Heroin is a highly addictive opioid. It looks like a white or brown powder, or a sticky, black goo. Users can inject, snort or smoke heroin. The heroin purchased in the streets is often cut, or “watered down,” with other substances, including other drugs, making heroin even more dangerous.

  1. How does heroin work, and what does it feel like?

Heroin works by quickly entering the brain and binding to the receptors associated with pleasure and pain. These same receptors also control breathing, sleeping, and heart rate. Users often do not have a positive experience their first time trying heroin in any form. When they do have a positive experience, it is described as a rush of euphoria upon first use, followed by a physical and emotional numbness.

  1. Why do people start using heroin?

Approximately 80% of heroin users in the United States say that they started opioid use with a legal prescription from a doctor. Only 4% of patients who reported misusing legal opioid prescriptions switched to heroin.

  1. Is it possible to die from heroin?

Yes, it is very possible to overdose on heroin, and in fact, heroin and other opioid deaths have increased significantly in recent years. Death from heroin overdose is usually caused by hypoxia, or a state of very slow breathing, where not enough oxygen reaches the brain. Hypoxia can result in brain damage, or be fatal.

  1. What are the symptoms of heroin use?

Short-term symptoms of heroin use include dry mouth, blushing skin, pinprick pupils, distorted thinking, and a heavy sensation in limbs. Long-term effects include liver, heart, kidney and lung damage. Heroin abuse can also cause collapsed veins.

  1. How can I tell if someone has overdosed on heroin, and what can I do?

Heroin overdose symptoms include slow, shallow breathing, coma, convulsions, clammy skin, and blue lips and/or fingernails. Naloxone can be injected or sprayed in the nasal cavity to reverse a heroin overdose. One does may not be enough; Naloxone could need to be re-administered as frequently as every 20 minutes in order to reverse the overdose completely. You can keep Naloxone in your home as a preventative measure, but you should always call 911 if you suspect someone has overdosed, even if you have already administered Naloxone.

  1. What are the heroin withdrawal symptoms?

Withdrawal symptoms from heroin include pain in the bones and muscles, sleep problems, nausea, digestive problems like vomiting and diarrhea, cold flashes, and intense cravings for heroin.

  1. What treatment is available for heroin addiction?

There are medications doctors can prescribe to make heroin detox easier, alleviate withdrawal symptoms and reduce cravings. Rehabilitation, talk therapy, and support groups are all forms of heroin addiction treatment.

Written by

Leo